I am sick of this.

This morning I woke up and stretched out my right hand, and it started shaking as if I were being electrocuted.   No kidding.  I was scared to death.  I drew my hand back under the covers, thinking maybe I had slept on it wrong, except it didn’t feel numb or tingly.  Then I tried it again: I stretched my hand out as if to grab something, and my hand is shaking like a leaf in the wind.  OMG, WTF.  What now?

I have been struggling with a major depression for the past couple of weeks.  I don’t know what happens to my days.  I have all this stuff to do, and none of it gets done.  The bills aren’t paid; I can see them from here, still in their envelopes on the dusty old wire spool that would serve me for a coffee table if I would clear off the propane lantern, the iron, the scrub brush, the pile of catalogs I will never look at, miscellaneous empty jars that I can’t bring myself to throw out/recycle for a variety of lame reasons, and oh yes, the bills.

Part of this depression probably stems from the short days.  I haven’t been able to haul myself out of bed in the morning; I am not a morning person to begin with; my mornings usually begin at eight.  Lately I’m lucky to drag myself out of the rack by ten.  If I let myself, I’d sleep all day.  I really meant, the short days this time of year; but yes, my days are that much shorter because I can’t get out of bed.

Oh, and my attention span has been downgraded from “flea” to “gnat.”

I texted my psychiatrist about the tremor and the depression.  He prefers texting.  I also left him a phone message, because he has his own attention issues and I’ve learned over the twelve years that we’ve been doing this thing together that it’s best to hit him with two different message modes.

He called me after his work day, as I expected he would.  I explained the situation.

“What do you think is the problem?” he asked, as he always does.

“I don’t KNOW what the problem is!” I groan, exasperated.  He always does this.

Then he started going through my meds with a fine tooth comb.  Half an hour later, his feeling was that for some reason, my nervous system just isn’t tolerating the combination of lithium and lamotrigine.  But, since I’m depressed, I can’t take a break from either of them; in fact, I have to increase the lamotrigine by 50 mg.  If I want to, I can take some Propranolol for the tremor.  It’s a beta blocker, lowers blood pressure and gets rid of tremors.

But oh, no, not me, I can’t take Propranolol because I have asthma.  The same mechanism that lowers heart rate and blood pressure can also trigger a fatal asthma attack in susceptible individuals: that would be me.  And even in my depressed state, where ceasing to exist looks pretty good, suffocating to death is not my choice of exit strategies.

My shrink likes me to take an active role in my medication management.  That is why he gives me such a pain in my ass every time I call him for advice.  He is certainly capable of simply telling me what to do; but since I have a chronic illness, he prefers that I engage with the process of disease management.

Frankly, I would prefer it if he just said, “Take more of this, take less of that, try this other thing,” because then I could just go on ahead and not think about the fact that I have this disease, and it is not going to just go **poof** and disappear.

No, I will not wake up normal one morning.  This is a life sentence, without possibility of parole.

Leave a comment

6 Comments

  1. I’m so sorry you are feeling like this – I understand how it is. The days are getting shorter and I fear my depression will rear its ugly head throughout the winter as well. Why does your doctor want to increase Lamictal instead of trying an antidepressant? I would think the lithium would protect you from mania, but maybe not. Are you at the therapeutic dose yet?

    I wish I had some advice to share that didn’t sound trite. I know a lot of the things I always hear sound trite, like set your alarm clock, go to bed at the same time, get exercise… all those things that sound good but are so impossible for us when we are hurting. I’m sending you a hug. Sometimes virtual hugs help more than all those piles of advice. 🙂

    Reply
  2. It’s awful to hear that you aren’t well. The pain of depression and confusion over medications and side effects must be so overwhelming for you right now.

    May I make a suggestion? I find myself having a seasonal affect as well. Since I live in a particularly dark part of the country, the good old cloudy city of Pittsburgh, it has been thought that my Vitamin D is probably low, although I’ve never been officially tested. I would suggest that you might want to get a test, or even just start taking a regular dose of 5000 IU. But, check with your doctor first to make sure that’s a good idea with your medication combination.

    It’s not a miracle cure for depression, but it does help to lift my mood a little in the darker months of the year. It might be worth a try for you. Also, ask your doctor about the possibility of taking a potassium and / or calcium supplement with your medication as a way of getting the tremor to go away. I’ve had both suggested to me when I started to develop twitches and shakes.

    Please know that my thoughts are with you right now in your tough time. Keep on writing. We’re all here to listen.

    Reply
    • Good advice, Lulu. I am indeed Vitamin D deficient. The problem is that in addition to the lack of sunshine, I have an intestinal malabsorption problem, so that I don’t absorb the vitamins. Vitamin D is a fat-soluble vitamin, which means that it gets absorbed along with fats in the small intestine. Since my small intestine doesn’t do a good job of absorbing fats, the fat soluble vitamins A, D, and E just go right on out 😦 I’m thinking about getting a light box. I’ve heard those can work miracles. Actually when I lived in northern climes I used to go tanning in the winter and it helped immensely. I know it’s really bed for you, and I’m bummed out enough with the condition of my skin….oh well, one has to choose one’s poisons, I guess….Thanks for your thoughts and kind words, take good care of yourself!

      Reply
      • I read that and said, “Oh no!” out loud. I’m so sorry to hear about your difficulty there. It has to complicate things so much to the point of complete frustration.

        I think the light box might be a good idea. It couldn’t hurt, anyway.

        Thanks for your kind words. I’m doing a little bit better since I rid myself of all of the medication related problems, but it didn’t get rid of the problems I had prior to all of the medication being thrown at me! I guess I’d rather deal with the devil I do know, because at least it feels a little more “normal’. Normal for me, anyway!

        Reply
        • For real, we have to manage these things in the way that puts us in the best control that we can muster. I think for me the most frustrating thing is feeling out of control. I’ve always been on top of things, even during the most chaotic times in my life, until the BPD monster finally bucked me off and I couldn’t find the strength to get back on. Maybe this is meant to teach me humility. But enough already!

          Reply

What's your take?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: